MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST SP; MEDIUM-LARGE CLIP APPLIER

INTUITIVE SURGICAL, INC ENDOWRIST SP; MEDIUM-LARGE CLIP APPLIER
Model Number 430005-52
Medical Device Problem Code Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/23/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not received the medium-large clip applier instrument for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/ or if additional information is received.No image or procedure video was provided for review.A review of the instrument log for the medium-large clip applier instrument (part# 430005-52| lot/serial# (b)(4)) associated with this event has been performed.Per this review of the logs, the medium-large clip applier instrument was last used on (b)(6) 2022 via system serial# (b)(4).There were 99 uses remaining after this last usage.This complaint is being reported based on the following conclusion: the jaw of the medium-large clip applier instrument would not open.The clip applier may have incurred a failure mode that is known to impact clip application effectiveness.Deficiencies in clip application may lead to inadequate hemostasis.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.
 
Event or Problem Description
It was reported that during a da vinci-assisted thyroidectomy surgical procedure, the jaw of the medium-large clip applier instrument would not open.A backup instrument of the same kind was used to continue the procedure.There was no report of fragment(s) falling inside the patient.The procedure was completed with no report of patient injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the instrument was inspected prior to use with no abnormality.The instrument jaws were not opened but were not grasping the tissue so the customer did not use the instrument release key (irk).The instrument was in used for vessel ligation and removed with no issue.The vessel was less than 10 mm in diameter.The surgeon did not encounter any obstructions such as clips, staples, or other hard material between the instrument jaws.The patient had no injury/harm.The customer confirmed that the medium-large clip was used and no fragment fell inside of the patient.There was no unexpected tissue removal nor bleeding.Photographic images of the device(s) or a video recording of the procedure were not available for isi review.Information regarding patient demographics, relevant testing, and medical history were requested however, the reporter was not able to provide that information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the medium-large clip applier instrument involved with this complaint and completed the device evaluation.Failure analysis investigations replicated and confirmed the customer reported complaint ¿the jaw of the medium-large clip applier instrument was not opened.¿ failure analysis found the primary failure of dislodged pivoting clamp to be related to the customer reported complaint.For clarification, the housing was removed from the back end of the instrument and found the pivoting clamp on the grip rod to be dislodged.The clamp did not exhibit any physical damage.As a result, the grips cannot open or close properly.The distal end was inspected, no snake wrist cables were damaged.The clip grips and grip knob did not exhibit any physical damage.The root cause for the dislodged pivoting clamp is typically attribute to user mishandling/misuse.Additional observation(s) not reported by site was that the instrument was found to have corrosion on one or more clamping pulleys in the backend.The root cause of corroded/contaminated instrument clamping pulleys is typically attributed to user mishandling/misuse, most commonly caused by improper cleaning/ reprocessing techniques.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.A review of the rfe procedure log showed the site performed this thyroidectomy surgical procedure on (b)(6) 2022 on system serial# (b)(6).
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
The medium-large clip applier instrument was further investigated and tested by the failure analysis engineer (advanced failure analysis).The actuating the grip knob does not result in the jaws opening and closing.Upon removal of the shell, it was found that the grip rod pivot clamp was dislodged from the grip sector gear.The grip sector gear also exhibited scratch marks, likely from when the pivot clamp was dislodged.The root cause for a dislodged grip rod pivot clamp is typically attributed to user mishandling/misuse.The grip/drive rod was also found to be bent, towards the proximal end where the threading of the rod ends.The root cause of the bent rod is also attributed to user mishandling/misuse.The failure modes observed could have been caused by improper reprocessing/handling techniques, or if excessive force was applied to the jaws.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
ENDOWRIST SP
Common Device Name
MEDIUM-LARGE CLIP APPLIER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14785065
Report Number2955842-2022-12311
Device Sequence Number5935540
Product Code NAY
UDI-Device Identifier00886874114292
UDI-Public(01)00886874114292(10)S10190319
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K182371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number430005-52
Device Catalogue Number430005
Device Lot NumberS10190319 0013
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/23/2022
Supplement Date Received by Manufacturer06/29/2022
07/28/2022
Initial Report FDA Received Date06/23/2022
Supplement Report FDA Received Date07/29/2022
08/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/19/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown